MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-16
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Arrhythmia (1721)
Date of Event 01/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The pipeline flex remains implanted in the patient; product analysis could not be performed.The article states that the carotid sinus reflex was triggered when the navien and marksman were pushed farther to promote adequate opening and apposition of the ped.One of the main triggers of the carotid sinus reflex can be is stretching of the carotid sinus baroreceptor during use of a self-expanding stent.The investigation determined that the cause of the event was not related to a product technical issue.Mdrs related to this article: 2029214-2019-00132, 2029214-2019-00133.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Goto, s., izumi, t., nishihori, m., ishida, m., ishida, t., otawa, m.,.Wakabayashi, t.(2019).Cardiac arrest induced by carotid sinus reflex activation during flow-diverter stent deployment.World neurosurgery, 124, 22-24.Doi:10.1016/j.Wneu.2018.12.136 medtronic literature review found a report of cardiac arrest during pipeline flex implantation.The patient was undergoing pipeline implantation in the retreatment of multiple aneurysms in the internal carotid artery (ica).The aneurysm had been coiled 6 months prior.It was reported that during the procedure, the marksman was triaxially advanced through a 5-french navien.The navien was placed in the cavernous segment of the ica, and the marksman was then navigated to the second segment of the middle cerebral artery.The patient¿s blood pressure and heart rate at that time were 110/70 mm hg and 66 bpm, respectively.A pipeline flex was inserted and deployed from the proximal end of the ica posterior communicating artery bifurcation.During the deployment, cardiac arrest occurred when the navien and marksman were pushed farther to promote adequate opening and apposition of the ped against the vessel wall and increase the neck coverage by the device.Immediately before the arrest, the patient's blood pressure and heart rate were 90/50 mm hg and 60 bpm, respectively.By pulling the delivery system back down and reducing tension to the carotid sinus, a normal sinus rhythm was immediately restored; the cardiac arrest lasted approximately 30 seconds.The procedure resumed after administration of intravenous atropine (0.5 mg), with care not to excessively push the system.Neither severe hypotension nor bradycardia were observed for the remainder of the procedure, and after successfully deploying the ped, a postoperative neurologic examination was negative.The patient was discharged on postoperative day 4.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key8364185
Report Number2029214-2019-00131
Device Sequence Number2307332
Product Code OUT
UDI-Device Identifier00847536015876
UDI-Public00847536015876
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,l
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/25/2020
Device Model NumberPED-400-16
Device Lot NumberA482129
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2019
Initial Report FDA Received Date02/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age60 YR